Recurring episodes of Bell's mania after cerebrovascular accident.

Bobo WV, Murphy MJ, Heckers SH
Psychosomatics. 2009 50 (3): 285-8

PMID: 19567770 · DOI:10.1176/appi.psy.50.3.285

BACKGROUND - Bell's mania (mania with delirium) is an acute neurobehavioral syndrome of unknown etiology that is characterized by the rapid onset of grandiosity, psychomotor excitement, emotional lability, psychosis, and sleep disruption consistent with mania, coupled with alterations in sensorium, and disorientation characteristic of delirium. Catatonia is a common feature of the syndrome.

METHOD - The authors describe a case of recurrent delirium/mania with prominent catatonic features after a cerebellar and pontine stroke, and subsequent successful treatment with lorazepam.

RESULTS - Symptoms quickly resolved after antipsychotics were discontinued, with continuation of valproate and lorazepam treatment.

DISCUSSION - Failure to recognize this patient's syndrome as a form of catatonia could have had severe, even life-threatening, consequences. The use of neuroleptic medications in cases of delirium/mania with catatonic signs may result in marked clinical deterioration, whereas high-dose lorazepam can ameliorate catatonic signs.

MeSH Terms (14)

Anti-Anxiety Agents Bipolar Disorder Brain Stem Infarctions Catatonia Cerebellum Delirium Diagnosis, Differential Dose-Response Relationship, Drug Female Humans Lorazepam Middle Aged Pons Recurrence

Connections (1)

This publication is referenced by other Labnodes entities:

Links